HPV Vaccine may have unpleasant side effects

Filed under: Teens, Health & Safety: Babies, Medical Conditions

A syringe, needle, and capWhen Gardasil, the relatively new vaccine for the human papillomavirus, was announced, a lot of people worried that the effect of inoculating teenage girls against a sexually transmitted disease would be rampant sexual activity and that eliminating the possibility of getting certain types of cancer just wasn't worth it. Well, according to one news station, promiscuity may not be the biggest concern.

Close to nine thousand reports of side effects from the HPV vaccine have been made, ranging from nausea and light-headedness to paralysis. A handful of girls have become paralyzed after receiving the vaccine and their parents are placing the blame squarely on the shoulders of Gardasil. Given the low numbers of serious problems -- eight thousand cases out of eight million doses of the vaccine, and that includes the minor side effects -- I'm not sure that the vaccine needs to be recalled. I do think there should be -- and hopefully is -- ongoing testing and research, however. It would be nice to know whether or not the more serious issues really are linked to the vaccine or just a coincidence.

Of course, there is the alternative to Gardasil -- more than eleven thousand cases of cervical cancer each year, with four thousand women dying from the disease. It should be noted that pap tests are generally effective at identifying HPV and cervical cancer -- which, if caught early enough, can be prevented or treated. Having a daughter of my own, you can be certain I will be keeping a close eye on any findings of serious side effects to this vaccine.

ReaderComments (Page 1 of 1)

FollowUs

Flickr RSS

TheTalkies

AskAdviceMama

AdviceMama Says:
Start by teaching him that it is safe to do so.